Pennsylvania, 2003

Lightning Strikes in Pennsylvania, August 3, 2003

August 3, 2003 · NWS PHI · 2 events in 1 county or zone

A nine-year-old boy escaped serious injury when he was indirectly struck by lightning during an outdoor party in Laubach Park in Salisbury Township. A utility pole was apparently struck by lightning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A nine-year-old boy escaped serious injury when he was indirectly struck by lightning during an outdoor party in Laubach Park in Salisbury Township. A utility pole was apparently struck by lightning. The boy was holding a string to a balloon that was tied to a steel bicycle rack that was chained to the utility pole. He was knocked to the ground. In Allentown, lightning struck a large willow tree and snapped it. The tree fell across Federal Street and blocked it. The tree also tore down power lines and caused outages to 1,816 Pennsylvania Power and Light (PPL) customers. PPL reported about an additional 1,100 of its customers also lost power in the Lehigh Valley because of lightning. Most power was restored by 6 p.m. EDT that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 3, 10:00 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 3, 10:00 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EDT SUN AUG 3 2003

CURRENT FORECAST LOOKS TO BE ON TRACK.  JUST A QUICK UPDATE TO
REMOVE MORNING WORDS. PLENTY OF MOISTURE AND INSTBY AROUND FOR AFTN
SHOWERS AND TSTSMS...BUT NOT CLEAR WHAT MAY SERVE A TRIGGER FOR
DVLPMT. PROBABLY JUST DIFF HEATING AND LOW-LVL BNDRYS. BASED ON
CURRENT WK RADAR ECHOES...SLGTLY BETTER CHC FOR DEEP CNVTN IS ACROSS
THE NW PART OF OUR CWA. THIS IS REFLECTED IN CURRENT FCST.

AMC

------------------------------------------------------------------
PREVIOUS AFD...

OVERALL PATTERN REMAINS IN THE SAME RUT...WEST ATLANTIC RIDGE AND
GREAT LAKES TROF WITH LITTLE MOVEMENT. TSTM/RW WERE MORE ISOLATED ON
SAT WITH THE MOST ACTIVITY ALONG THE SEA BREEZE THRU NJ. TODAY WILL
SEE SOME DIFFERENTIAL HEATING AND A STRONGER SEA BREEZE FRONT GIVING
SOME FOCUSING MECHANISM FOR TSTM/RW FORMATION. WITH DEEP MOISTURE
CONTINUING AND SLOW STREERING WINDS RAINS MAY BE LOCALLY HEAVY.

THIS PATTERN WILL CONTINUE THROUGH MUCH OF THE COMING WEEK.

TEMPS WILL REMAIN FAIRLY CONSTANT AROUND SEASONABLE NORMS WITH HIGH
HUMIDITY.

MARINE...WILL ISSUE SCA THIS PACKAGE FOR BUILDING SEAS ALONG THE
COAST.

FCSTID =   10
MPO   81  67  79  65 /  50  50  40  40
ABE   87  72  85  69 /  50  50  30  40
RDG   87  72  85  69 /  50  50  30  40
PHL   88  74  86  73 /  40  40  30  40
12N   85  72  83  68 /  50  50  40  40
SMQ   87  72  85  70 /  40  40  30  40
TTN   87  72  85  70 /  40  40  30  40
MIV   87  72  85  70 /  40  40  30  40
ACY   82  72  81  73 /  40  40  30  40
ILG   88  72  86  72 /  40  40  30  40
DOV   87  72  85  72 /  40  40  30  40
GED   86  73  84  73 /  40  40  30  40
ESN   86  72  84  72 /  40  40  30  40

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA ANZ450>455 FOR SEAS.

ZEV
Hazardous weather outlook, Aug 3, 3:26 AM EST, 11 hours 19 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-031030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
426 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE REGION INTO
TONIGHT AND THE RAIN MAY BE HEAVY AT TIMES. SMALL STREAM AND STREET
AND HIGHWAY FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 3, 1:43 PM EST, 1 hour 2 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-040900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
243 PM EDT SUN AUG 3 2003

...LOCALLY HEAVY DOWNPOURS THROUGH TONIGHT...

WITH A WARM AND VERY HUMID AIRMASS IN PLACE...NUMEROUS SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON. THESE WILL CONTINUE
TONIGHT...ESPECIALLY UP UNTIL MIDNIGHT. ANY THUNDERSTORMS WILL
PRODUCE TORRENTIAL DOWNPOURS WITH RAINFALL RATES OF LOCALLY 2
INCHES PER HOUR. ALSO...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY
WINDS MAY ACCOMPANY SOME THUNDERSTORMS.

HEAVY RAINFALL THAT OCCURS WITH THESE THUNDERSTORMS COULD RESULT IN
FLOODING OF POOR DRAINAGE AREAS...ALONG WITH PONDING OF WATER ON
ROADWAYS. THE HEAVY DOWNPOURS WILL ALSO REDUCE VISIBILITIES OVER A
SHORT DISTANCE. IF TRAVELING...BE ALERT FOR CHANGING WEATHER
CONDITIONS. REMEMBER...IF FLOODING DOES OCCUR...DO NOT DRIVE OR WALK
THROUGH FLOODED AREAS SINCE THE WATER MAY BE DEEPER THAN YOU THINK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GORSE

The radar

The Philadelphia radar (KDIX), 125 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Lehigh

When
August 3, 2:45 PM EST
Where
Lehigh County, 3 mi NW of Emmaus
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Lightning, Lehigh

When
August 3, 2:45 PM EST
Where
Lehigh County, Allentown
Reported by
NEWSPAPER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333823, 5333824.